Okay i'll toss my two cents into this discussion.....Madge personally i think that ultimately you need to sit down and make an appt. with the doc who is prescribing the meds to you or your family member because obviously you have a concern and worry here and i don't know what it is because you haven't posted that part in your question. Only the doc knows your medical history and what is going to work best with what they are currently taking and if a change needs to happen. You can toss out our suggestions till the cows come home to the doc but he/she knows exactly what the diagnosis is and why they are on the coumadin in the first place and yes like the other posts i am sure the coumadin was given to prevent clots from forming but with that come other issues as well in the meds. I would seriously call the doc and tell them what your worries are and any other symtoms that are occuring and let the doc tell you what their thoughts are.....good luck...
Is your husband currently on coumadin or warfarin? If he had constant a-fib he certainly should be on a daily blood-thinner to ward off possible strokes.Please write again and let us know the situation he's now in.
An irregular heart beat is my husband's only symptom. I appreciate the time you took to respond. Many thanks
Many thanks for your comments. They were very reassuring. Madge82
Many thanks for your careful response. madge82
My answer may not have conveyed what I meant to say and that is, "coumadin is used to prevent clots from forming, which is possible during a-fib, and thus is good at preventing a stroke."
I think it a misnomer to say coumadin is taken to "treat" AFib. Yes, it is usually necessary if one suffers from AFib, but the does nothing to "treat" AFib, its only purpose/benefit is it reduces the formation of blood clots. This is of critical importance.
I would think at age 89 the best approach would be protection and symptom control. This "treatment" usually, in my experience, has two components: blood clot prevention, and heart rate control. AFib frequently, it does in my case, causes in addition to an irregular (ventricle) HR a too high HR. I take both a Beta Blocker and a Calcium Channel Blocker to lower my HR. Without treatment it was running in the 130 range at rest. Now it is usually in the lower 80s at reast, and as low a upper 60s when a full rest (my be 60 when asleep, I don't have any way to measure).
I think you have to weigh the risk and the advantage. I've been on coumadin for occasional a-fib for a yr and no side-effects whatsoever. I was very reluctant to start it but it it has proved to be no problem. What exactly is your reluctancy? Is his a-fib constant...if so, then there is your answer. You don't want him to have a stroke.
Yes. Other blood thinners such as Lovenox may be appropriate. Is your concern about the blood thinning properties of it? The best treatment would be to correct the A-fib with digoxin or another specific anti-dysrrythmic or a pacemaker, but if this is not possible, prevention of blood clots is essential because, even a tiny one can cause a pulmonary embolism (clot in the lung) or a stroke. In atrial fibrillation the top chambers of the heart just quiver, while the bottom chambers (ventricles) keep beating, but in an irregular manner. The poorly moving blood can pool in pockets in the upper chambers long enough to form clots which can break free and cause all manner of problems...The blood thinners decrease the chances of clots forming in the heart...Does this help?~MM